Alert archive / Michigan / Gale Warnings in 2026

Gale Warning 6, NWS Grand Rapids, MI

March 12, 2026

NWS Grand Rapids, MI issued this gale warning at Mar 12, 2026, 1:58 PM EDT. It took effect at Mar 12, 2026, 11:00 PM EDT. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2026, 1:58 PM EDT (17:58 UTC)
In effect from
Mar 12, 2026, 11:00 PM EDT
Expired
Mar 14, 2026, 2:00 AM EDT
In force
27 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Mar 12, 1:30 PM EDT, 28 minutes earlier. Its key messages:

  • Friday: Rain/Snow and Windy
  • Sunday-Monday: Significant Late-Winter Storm Possible
Area forecast discussion, Mar 12, 1:30 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
130 PM EDT Thu Mar 12 2026

.KEY MESSAGES...

- Friday: Rain/Snow and Windy

- Sunday-Monday: Significant Late-Winter Storm Possible

&&

.DISCUSSION...
Issued at 353 AM EDT Thu Mar 12 2026

- Friday: Rain/Snow and Windy

High winds and some winter impacts are possible Friday as an Alberta
Clipper system with a deep surface low in the mid-980s mb tracks
through northern Michigan. This MSLP normalized anomaly is about
minus 3.5 sigma based on the CFSR 1981-2010 climatology. A strong
wind field in the lower atmosphere will be present both on the warm-
advection side early Friday morning and on the cold-advection side
during the day, with 40 to 50 knots of wind a few hundred to 1,000
feet above ground. HREF mean wind gusts are in the 50-60 mph range,
similar to the ECMWF. A limiting factor to consider which could
temper the peak gusts include clouds and precipitation occurring
much of the time, which if cold air advection is modest, would
reduce the lapse rates right off the surface and also reduce the
mixing potential.

Temperatures will be marginally favorable for snow Friday morning,
but snow is favored over rain particularly north of I-96 where the
heaviest precip will be occurring prior to daybreak. HREF
probability for greater than 3 inches of snow is greater than 50
percent in the higher terrain of interior Central Michigan,
including around Baldwin, Big Rapids, and Clare. Amounts over 5
inches would be most favored in northern Osceola county. Near and
south of I-96, impacts from snow should be more limited with light
accumulations possible.

- Sunday-Monday: Significant Late-Winter Storm Possible

Global models and most of their ensemble members for the last
several runs have been producing a major late-winter storm in
portions of Northern Michigan between Saturday night and Monday
night, and our portion of Central Michigan and the Lake Michigan
shore could also be on the receiving end of some of significant
winter impacts. There remain a number of differences in the details
to not want to be definitive for now. However, the synoptic setup
involving a sharpening Midwest upper-level trough going negative
tilt, rapidly developing cyclone tracking through Lower Michigan,
sharp temperature gradient (baroclinicity), and strong wind field
supports concern for a disruptive event. The weather in our portion
of Lower Michigan will be especially sensitive to the exact track
and depth of the surface low pressure center as it passes through,
approximately from southern Michigan toward Lake Huron.

Some accumulating snow is possible in our area Saturday night in the
isentropic ascent of warm air out ahead of this system, followed by
a day Sunday that could feature temperatures in the 30s in Ludington
and 60s in Jackson (low pressure track dependent). Thunderstorms are
possible in southern Michigan late Sunday, while heavy wintry
precipitation occurs northwest of the low. There could be a narrow
band of heavy freezing rain Sunday night in a portion of Central
Michigan, with heavy snow to the north. Very cold air and strong
winds on Monday may support lake-enhanced snow and blowing snow.
This is a rough idea of what is possible if some of the more robust
model solutions verify. The probabilistic Winter Storm Severity
Index from WPC currently has about a 30-50 percent chance of major
winter storm impacts north of Muskegon-Mount Pleasant from Sunday
night into Monday, and greater than a 60 percent chance of moderate
impacts.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 128 PM EDT Thu Mar 12 2026

The big story will be the wind with LLWS over 60 knots tonight
into Friday morning. Surface winds will also start gusting over 40
knots late tonight into Thursday with some gusts over 50 knots.

VFR conditions through 06Z then some MVFR conditions can be
expected by 12Z as snow moves in from the west. Most of the snow
will be across central and northern Lower Michigan.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning from 2 AM to 8 PM EDT Friday for MIZ037-
     043>046-050>052-056>059-064>067-071>074.
     Winter Weather Advisory from 11 PM this evening to 2 PM EDT
     Friday for MIZ038>040-045-046.
MARINE...Storm Warning from 11 PM this evening to 11 PM EDT Friday for
     LMZ844>848.
     Gale Warning from 11 PM this evening to 11 PM EDT Friday for
     LMZ849.

&&

DISCUSSION...Ostuno
AVIATION...CAS
Hazardous weather outlook, Mar 12, 4:21 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
421 AM EDT Thu Mar 12 2026

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
421 AM EDT Thu Mar 12 2026

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Tonight after 2 AM EDT, expect winds starting to gust over 45 mph
in much of the area, and wet snow accumulation 2 to 4 inches in
portions of Central Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday, snow showers and winds gusting over 45 mph, possibly as
high as 55 to 60 mph. Friday morning travel may be slowed by snow
in portions of Central Michigan. Scattered power outages are
possible.

Sunday and Monday, a late-winter storm may affect the area, more
likely western and central Lower Michigan and to the north. Heavy
snow accumulation, a period of freezing rain, strong winds, and a
thunderstorm are all possible. Moderate to major disruptions to
travel are possible in western and central Michigan, and areas to
the north. Power outages are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 2:45 AM EDTHigh Wind WatchGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 14 more10 hr
Mar 12, 12:07 PM EDTWinter Weather AdvisoryGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 4 more35 hr
Mar 12, 12:54 PM EDTHigh Wind WarningGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 14 more34 hr
Mar 12, 1:58 PM EDTStorm WarningGRR33 hr

Nearby

Gale Warnings in Michigan, 2026Every gale warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.